Alert archive / Ohio / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 242, NWS Wilmington, OH

June 17, 2011Franklin County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at Jun 17, 2011, 4:09 PM EDT for Franklin County, Ohio. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 17, 2011, 4:09 PM EDT (20:09 UTC)
Expired
Jun 17, 2011, 4:40 PM EDT
In force
31 min
Issued by
NWS Wilmington, OH
Area
Storm-based polygon

County Franklin County, OH

The radar

The Cincinnati radar (KILN), 93 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.2 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2011-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 364 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2011-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
364 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
1339 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 1:42 PM EDT, 2 hours 27 minutes earlier.

Area forecast discussion, Jun 17, 1:42 PM EDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
142 PM EDT FRI JUN 17 2011

.SYNOPSIS...
A WEAK FRONTAL BOUNDARY DRAPED ACROSS THE AREA WILL KEEP THE
THREAT OF SHOWERS AND THUNDERSTORMS TODAY. THIS FRONTAL BOUNDARY
WILL OSCILLATE ACROSS THE REGION THROUGH THE WEEKEND AS WAVES OF
LOW PRESSURE RIDE ALONG IT...BRINGING ROUNDS OF SHOWERS AND
THUNDERSTORMS.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
CU FIELD IS TRYING TO FILL IN SOME ALONG BOUNDARY ACROSS CENTRAL
OHIO EARLY THIS AFTERNOON. HOWEVER...LATEST RUC SOUNDINGS ARE
INDICATING A BIT OF A MID LEVEL CAP AND THIS IS HELPING TO
SUPPRESS ANY BETTER DEVELOPMENT. AS WE CONTINUE TO WARM THROUGH
MID AFTERNOON...WE MAY STILL BE ABLE TO SEE SOME SCATTERED
DEVELOPMENT...PRIMARILY ALONG THE BOUNDARY. HAVE FRESHENED UP THE
FORECAST TO GO A LITTLE MORE OPTIMISTIC WITH SKY
COVER/POPS...ESPECIALLY ACROSS THE SOUTH.
&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY NIGHT/...
HAVE USED A BLEND OF THE GFS/ECMWF FOR THE SHORT TERM FORECAST.

SHORT TERM FORECAST WILL BE COMPLEX IN TERMS OF SHOWER/THUNDERSTORM
TIMING AND SEVERITY THROUGH THE WEEKEND.

THE REGION WILL BE UNDER A QUASI ZONAL FLOW THROUGH THE
WEEKEND. THIS FLOW WILL BE RIDDLED WITH EMBEDDED SHORT WAVES.
MODELS HINT THAT ONE OF THOSE S/WV WILL MOVE ACRS THE REGION ON
SATURDAY...PERTURBING A WEAK SFC LOW ALONG STALLED OUT FRONTAL
BOUNDARY. THERE SHOULD BE ENOUGH LOW LEVEL CONVERGENCE AND UPR
SUPPORT TO WARRANT LIKELY POPS AT THIS TIME. SEVERE POTENTIAL WILL
DEPEND ON HOW MUCH DAYTIME HEATING CAN BE REALIZED. IN
ADDITION...MODELS SUGGEST THAT PWAT WILL APPROACH 2 INCHES. THESE
VALUES WILL LIKELY RESULT IN HEAVY RAINFALL IN THUNDERSTORMS. THIS
COULD RESULT IN FLOODING ISSUES...ESPECIALLY WHERE THUNDERSTORMS
MOVE ACROSS THE SAME AREA. WILL MAKE A MENTION IN THE HWO ABOUT
THE FLOODING POTENTIAL. OTHERWISE...IT APPEARS THERE WILL BE A
DECREASE IN PCPN SATURDAY NIGHT AS THE SHORT WAVE PASSES BY TO THE
EAST. ON SUNDAY...ANOTHER S/WV IS FORECAST TO RIPPLE ACRS THE
REGION...BRINGING ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS.
AGAIN...SEVERE WX WILL BE POSSIBLE ALONG WITH THE THREAT FOR HEAVY
RAIN. TEMPERATURES THIS WEEKEND WILL BE CLOUD AND PCPN DEPENDENT.
HAVE GENERALLY GONE BELOW MOS GUIDANCE. IT COULD BE A LITTLE
COOLER THAN CURRENTLY FORECAST...DEPENDING IF PCPN BECOMES
WIDESPREAD AND PERSISTS FOR A GOOD PORTION OF THE DAY.

FOR THE PERIOD SUNDAY NIGHT INTO MONDAY NIGHT...A WARM FRONT WILL
SLOWLY MOVE NE ACRS THE AREA. THIS WILL KEEP THE THREAT OF SHOWERS
AND THUNDERSTORMS. TEMPERATURES WILL CONTINUE TO WARM INTO THE
UPPER 80S TO THE LOWER 90S.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
MODELS ARE IN GENERAL AGREEMENT ON THE MAIN FEATURES HOWEVER THEY
DIFFER SOME IN THE DETAILS AND IN TIMING.  WENT CLOSER TO THE ECMWF
SOLUTION DURING THE LONG TERM PERIOD.  PRECIPITATION CHANCES WILL
GRADUALLY TAPER OFF AS THE WARM FRONT MOVES NORTH OF THE AREA ON
TUESDAY. WITH SOUTHERLY FLOW ON TUESDAY TEMPERATURES WILL WARM
INTO THE LOWER 90S. TEMPERATURES WILL BE SLIGHTLY COOLER ON
WEDNESDAY AS MORE CLOUD COVER WORKS INTO THE AREA. A COLD FRONT
WILL APPROACH THE AREA ON WEDNESDAY AND MOVE THROUGH ON THURSDAY.
THIS WILL BRING THE NEXT CHANCE OF PRECIPITATION TO THE AREA.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
CU ARE BEGINNING TO FILL IN SOME...ESPECIALLY ALONG THE A BOUNDARY
THAT IS SITUATED ACROSS CENTRAL OHIO. AS WE CONTINUE TO DESTABILIZE
THROUGH THE REST OF THE AFTERNOON...EXPECT CU FIELD TO BECOME MORE
DEVELOPED WITH THE POSSIBILITY OF SOME SCATTERED THUNDERSTORM
DEVELOPMENT. WOULD THINK THE BEST CHANCE FOR THIS WOULD BE ALONG
THE BOUNDARY AND THUS MAINLY AFFECTING THE KCMH/KLCK TAFS.
DIURNALLY ENHANCED CU AND ANY PCPN SHOULD THEN TAPER OFF THIS
EVENING. IT LOOKS LIKE THE POSSIBILITY STILL EXISTS FOR AN MCS TO
DEVELOP OFF TO OUR WEST LATER TONIGHT. HOWEVER...THE 12Z MODELS
ARE A LITTLE FARTHER TO THE SOUTHWEST WITH THE BETTER FORCING SO
THINK KCVG/KLUK WOULD HAVE THE HIGHEST CHANCE OF BEING AFFECTED
BY THIS LATE IN THE PERIOD.

OUTLOOK...OCCASIONAL CHANCES FOR THUNDERSTORMS WILL CONTINUE
THROUGH SUNDAY NIGHT.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...HICKMAN
NEAR TERM...JGL
SHORT TERM...HICKMAN
LONG TERM...HICKMAN/NOVAK
AVIATION...JGL
Hazardous weather outlook, Jun 17, 4:41 AM EDT, 11 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
441 AM EDT FRI JUN 17 2011

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-180900-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
441 AM EDT FRI JUN 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

A FEW THUNDERSTORMS MAY REACH SEVERE LIMITS THIS AFTERNOON AND
EVENING. DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY SEVERE
WEATHER THREATS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A FRONTAL BOUNDARY WILL OSCILLATE ACROSS THE REGION THROUGH THE
WEEKEND AS WAVES OF LOW PRESSURE RIPPLE ALONG IT. THIS SETUP WILL
BRING ROUNDS OF SHOWERS AND THUNDERSTORMS. THE POTENTIAL EXISTS
FOR SEVERE THUNDERSTORMS TO OCCUR OVER THE WEEKEND. HOWEVER...THE
TIMING AND EXTENT IS STILL UNCERTAIN AT THIS TIME. IF SEVERE
WEATHER MATERIALIZES...DAMAGING WINDS AND LARGE HAIL CAN BE
EXPECTED. IN ADDITION...A VERY MOIST AIRMASS WILL BE IN PLACE.
THIS WILL BRING THE THREAT FOR HEAVY RAIN AND THE POTENTIAL FOR
FLOODING...ESPECIALLY WHERE THUNDERSTORMS MOVE ACROSS THE SAME
AREA. CONTINUE TO MONITOR LATER FORECASTS ON THIS CHANGEABLE
WEATHER SITUATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS WEEKEND.

In the hours before

Local storm report, Jun 17, 3:29 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
329 PM EDT FRI JUN 17 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0311 PM     HAIL             2 S LANCASTER           39.69N 82.60W
06/17/2011  E1.25 INCH       FAIRFIELD          OH   TRAINED SPOTTER

            FELL BRIEFLY.

&&

KURZ
Local storm report, Jun 17, 3:41 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
341 PM EDT FRI JUN 17 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             PLAIN CITY              40.11N 83.27W
06/17/2011  E1.25 INCH       UNION              OH   TRAINED SPOTTER

&&

KURZ
Special weather statement, Jun 17, 3:54 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
354 PM EDT FRI JUN 17 2011

OHZ045-046-172030-
DELAWARE OH-UNION OH-
354 PM EDT FRI JUN 17 2011

...A STRONG THUNDERSTORM WILL AFFECT EASTERN UNION AND WESTERN
DELAWARE COUNTIES THROUGH 430 PM EDT...

AT 350 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
PHARISBURG...MOVING SOUTHEAST AT 25 MPH.

WIND GUSTS TO 40 MPH AND ONE HALF INCH DIAMETER HAIL ARE POSSIBLE
WITH THIS STORM.

THE STRONG THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF EASTERN
UNION AND WESTERN DELAWARE COUNTIES...INCLUDING OSTRANDER...
BELLEPOINT AND SHAWNEE HILLS.

LAT...LON 4024 8305 4015 8313 4029 8339 4037 8331
Local storm report, Jun 17, 4:02 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
402 PM EDT FRI JUN 17 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0343 PM     HAIL             PLAIN CITY              40.11N 83.27W
06/17/2011  E1.75 INCH       UNION              OH   PUBLIC

0351 PM     HAIL             2 WSW DOWNTOWN COLUMBUS 39.95N 83.04W
06/17/2011  E0.75 INCH       FRANKLIN           OH   PUBLIC

0346 PM     HAIL             1 NW HILLIARD           40.05N 83.16W
06/17/2011  E1.75 INCH       FRANKLIN           OH   PUBLIC

&&

KURZ
Local storm report, Jun 17, 4:08 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
408 PM EDT FRI JUN 17 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             LANCASTER               39.72N 82.60W
06/17/2011  E0.75 INCH       FAIRFIELD          OH   PUBLIC

            DIME TO PENNY SIZE HAIL.

&&

KURZ
Local storm report, Jun 17, 4:09 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
409 PM EDT FRI JUN 17 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             VALLEYVIEW              39.96N 83.07W
06/17/2011  E1.00 INCH       FRANKLIN           OH   AMATEUR RADIO

            HAIL THREE QUARTER INCH TO INCH.

&&

JDR

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 8:21 PM EDTSpecial Weather StatementILNPike24 min
Jun 16, 8:37 PM EDTSpecial Weather StatementILNPike38 min
Jun 16, 9:07 PM EDTSpecial Weather StatementILNScioto38 min
Jun 16, 9:20 PM EDTSpecial Weather StatementILNScioto25 min
Jun 17, 3:25 PM EDTSpecial Weather StatementILNHocking65 min
Jun 17, 3:28 PM EDTSpecial Weather StatementILNFranklin47 min
Jun 17, 3:38 PM EDTSevere Thunderstorm WarningILNFranklin, Madison, Union37 min
Jun 17, 3:44 PM EDTSevere Thunderstorm WarningILNFairfield, Hocking46 min
Jun 17, 3:48 PM EDTSevere Thunderstorm WarningILNFranklin27 min
Jun 17, 3:54 PM EDTSpecial Weather StatementILNUnion36 min
Jun 17, 3:59 PM EDTSevere Thunderstorm WarningILNDelaware, Union31 min
Jun 17, 4:43 PM EDTSevere Thunderstorm WarningILNDelaware47 min
Jun 17, 5:29 PM EDTSevere Thunderstorm WarningILNDelaware, Franklin, Licking27 min
Jun 17, 5:54 PM EDTSpecial Weather StatementILNUnion51 min
Jun 17, 6:11 PM EDTSpecial Weather StatementILNLogan49 min
Jun 17, 6:43 PM EDTSpecial Weather StatementILNDelaware32 min
Jun 17, 6:55 PM EDTSevere Thunderstorm WarningILNDelaware38 min
Jun 17, 7:40 PM EDTSevere Thunderstorm WarningILNDelaware, Franklin, Licking50 min
Jun 17, 7:58 PM EDTSpecial Weather StatementILNLogan47 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.